Hail, Elko
- When
- May 14, 10:00 PM PST to 10:10 PM PST
- Where
- Elko County, Jackpot
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 41.980, -114.650
A thunderstorm produced nickle size hail in Jackpot.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A thunderstorm produced nickle size hail in Jackpot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 14, 1:57 PM PST, 8 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 257 PM PDT SAT MAY 14 2016 .SYNOPSIS...A Pacific weather system moves into the area tonight and meanders across the region Sunday through Tuesday, bringing scattered showers and possible afternoon thunderstorms with cooler afternoon temperatures. Snow is possible in the mountains at or above 9000 feet by Sunday night. Another weather system may arrive by Thursday afternoon...bringing more unsettled weather that lasts into next weekend. && .SHORT TERM...Tonight through Monday. Back edge of high cloud has reached Battle Mountain and Tonopah with scattered, developing "baby" cumuli over northwest Nv. Surface low has formed over west central Utah as a weak surface front crosses northeast Nv this afternoon. Behind the immediate front, the cumuli field is expected to expand with a few showers or even a thunderstorm later this evening. These showers will not be widespread and will appear as virga shafts given the relatively dry air mass. The best chance for showers will be across the Jarbidge wilderness area, the Ruby mountains, and the central Nv ranges (such as the Toiyabe and Monitor ranges). Even at these locations, scattered rain showers will be short lived. As the closed low circulation that is currently along the Oregon and northern California coast moves into the northern intermountain region on Sunday...mid level cold advection produces unsettled conditions for northern/central Nv on Sunday with scattered showers (with possible afternoon thunderstorms) focused over Elko and White Pine county. High temps drop 10 to 15 degrees from this afternoon into Sunday. The closed low is expected to track southward and be positioned over northeast Nv by Monday afternoon. Expect an increase in showers across the region on Monday...especially in the mountains where showers may be a bit more persistent. Snow levels will lower with light accumulations above 9000 feet. This system does not appear to be a "soaker", but some spots in the mountains could receive upwards to a quarter to half inch of precipitation by Monday afternoon. Valleys will be not be as wet, but a tenth to a quarter inch is reasonable estimate within Elko county. .LONG TERM...Monday night through Saturday. Overall improvement in model agreement throughout the long range period. Still an active period with a break mid week. Monday night through Tuesday afternoon both long range models have a closed low over northern Nevada which drops south into northwest Arizona and opens to a wave then moves east. A short lived flat ridge moves over the Great Basin through Thursday morning. A deep closed 500 mb low drops into the Pacific Northwest and the upper thermal gradient over the northern Great Basin tightens dramatically. By Saturday...the low fills a little, but moves south to northern Nevada. There is enough instablity for thunderstorms and rain showers over much of northern and central Nevada through Tuesday morning...moving to eastern and northeastern Nevada Tuesday afternoon and evening. A few lingering showers remain over extreme northern Nevada through Thursday but pops are low. Coverage increases over northern Nevada through Saturday but remains over largely northern Nevada, generally north of Interstate 80. Precip type will be rain until Friday when H10-H5 thicknesses drop to 543 dm in much of the forecast area. It's been very warm so valleys not expected to receive snow, but higher mountains could receive a few inches. Would not rule out higher summits with well traveled roads receiving at least a mix of wintry precip Friday and Friday evening. The mostly likely places will be higher summits and ridges in Elko, White Pine, northern Nye, and Lander Counties. This is a "stay tuned" type even as the models were not in good agreement yesterday and presto today they are. Plus, it's a week out. Just heads up. One thing does look more certain. Gusty winds most afternoon, especially in central Nevada, but then more widespread stronger winds over most of the forecast area Thursday through Saturday with arrival of colder air. This "frontal system" will not behave exactly like a winter front but high temps could drop 15 degrees over the two day period with lows below freezing again most valleys. && .AVIATION...Although VFR conditions are expected to hold through Sunday morning, there is a weak cold front moving through Saturday. Showers and thunderstorms may occur around KWMC and KEKO this afternoon and evening with showers possible through the night. Showers may reach KELY by midnight Saturday night. Gusty west to northwest winds at all sites until after dark, then starting again Sunday. && .LKN Watches/Warnings/Advisories... None. && 88/98/98
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1000 PM PDT SAT MAY 14 2016
NVZ031-150530-
NORTHERN ELKO COUNTY NV-
1000 PM PDT SAT MAY 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 1030
PM PDT...
AT 959 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKPOT...MOVING EAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JACKPOT AND CONTACT.
U.S. 93
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4184 11445 4173 11488 4200 11483 4200 11454
4199 11446
TIME...MOT...LOC 0459Z 253DEG 39KT 4190 11471
GBThe Salt Lake City radar (KMTX), 200 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2016Every state in 2016This day in weather historyWarnings in Nevada, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628988.